TMZ

Our TV Shows

Got a Tip?

Call TMZ at (888) 847-9869 or Click Here

Hospital Chief Calls Quaid Tragedy "Preventable Error"

11/21/2007 12:30 AM PST BY TMZ STAFF

Dennis QuaidAfter staff at Cedars-Sinai Medical Center accidentally gave Dennis Quaid's newborn twins and several other patients an overdose of the blood thinner heparin, the hospital's Chief Medical Officer, Michael L. Langberg, MD, apologized and issued a statement this evening.

According to Dr. Langberg, the error was "preventable" and involved "a failure to follow our standard policies and procedures." He said "there is no excuse for that to occur at Cedars-Sinai."

As for the twins, the statement did not identify them by name, but did say after giving "two patients" protamine sulfate, they "indicated no adverse effects from the higher concentration of heparin or from the temporary abnormal clotting function. Doctors continue to monitor the patients."

C
lick here to read Dr. Langberg's complete statement.


109 COMMENTS

No Avatar
31.

LAME    

not just one dose but a second one!!!

2496 days ago
32.

Shitney, please drop of the face of the planet.    

neverneverland get a grip.

2496 days ago
33.

grahamcracker977    

Again, what are the surrounding issues that we don't know about?
Was the medication mixed by the pharmacy and was it labeled correctly?
Was the medication from a pyxis...was a 10,000 unit vial mixed with the 10 unit vials?
One typically does not get fired for a medication error...if they own up to it immediately. Nurses and physicians are human and make mistakes. This is the reason hospitals perform cause anlysis after these incidents. It's often the above errors...in concert with others...that lead to these issues.
Patient safety is the number one priority...and a movement sweeping the nation's hospitals. Less than 1 % error is not acceptable in the medical profession. We're working to improve that.

2496 days ago
34.

DOGGY FAN    

HOTTEST GIRL, YOU WISH!!! YOU MUST BE LIVING IN NEVER NEVER LAND...
YOU'RE TELLING HIM TO GET A GRIP,
YOU SOUND LIKE YOU NEED TO LOOSEN UP WHAT EVER YOU'RE GRIPPIN, BUT THEN AGAIN, BATTERY OPERATED TOYS ARE WHAT SEEM TO ATTRACT THE HOMELY. AND YOU MUST KNOW ALL ABOUT THAT.


(Here's my dog Brutus, it just lifted it's leg and pissed on you!)

2496 days ago
35.

Vicki    

My prayers go out to Dennis & Kimberly. I hope that Thomas and Zoe are OK and have no after effects . The person who is responsible for this should be suspended immediately, and face serious repercussions. It is inexcusable for medical personnel to be so careless, especially in the case of new babies.

2496 days ago
36.

Erica    

I have a hard time believing that after such a large dosage of blood thinner in such a tiny body, that the babies would go from Bleeding out to"No adverse effects" in a matter of hours. Sounds very unlikely to me. I have a family member who is on a daily blood thinning regimen and her doctor and clinic take the reading of her blood very seriously. And monitor dosages on a weekly basis. I am assuming that if they make it through this situation at some point there blood will adjust and correct itself, but in the meantime have other organs been affected? Will there be side effects from this situation? This is an awfully traumatic experience to such little bodies. I hope they get well.

2496 days ago
37.

Marlb Man    

What else would you call it? What a stupid headline!

2496 days ago
38.

just wondering    

..Erica..u r talking the INR's.....oh geez..ahhhhhh notgoing there!!..haha..I'm ready for a old Brit posting !

2496 days ago
39.

just wondering    

.ERICA...that didn't sound right..sorry...no disrespect!!!!!!!!!

2496 days ago
40.

Tom Long    

Over 50,000 people a year die in the U. S. from mistakes made in hospitals and by doctors. That is just the number of known cases. It makes you wonder should you go at all.

2496 days ago
41.

Erica    

Jr - What is INR's? Sorry But I do not know the effects of this drug or after the effects.... As for my family member, She is elderly not a baby and it is another blood thinner she is on. (warfarin, dosages are adjusted regularly as determined by the warfarin clinic through blood tests). The clinic calls upon receipt of the blood tests immediatly to the patient to discuss results and if necessary to change regimen. It is an unpleasant program but necessary. This is my only experience with blood thinners.
With all due respect, what I was questioning is what are the long term effects of this incident? Can this medication safely pass through the babies system? It seams to me that the dosage the babies were given was very serious, was it? One news report is talking about tragic consequences and another is saying they are stable to the report above saying
"No adverse effects" Very confusing . I am not in the medical field. Many posts today have been from People who are I would really like to know some facts / medical opinions in regards to this.
Jr ... you're totally right about Brit. Would much rather laugh at stupid celeb news than this

2496 days ago
42.

G A Curbow-Healey    

It's the 12 hour shifts and major overtime such as working 3 shifts in a row that these nurses in the NICU work. My little daughter was given another mother's breast milk with meds when she was in the NICU and I freaked. They waited a long time without telling us which to me was a cover up. Our daughter had to be tested for a lot of things to make sure she was ok. We didn't sue since she had no major issues and they saved her life, she was a 2 lb, 2 month early preemie, BUT some major regulations in regards to LONG hours and overtime need to be addressed. The nurse that gave our baby the wrong meds/milk had just came off a 12 hour shift just about to go home. It's so sad this happened to their babies. I went to school with a relative of Mr. Quaids. I am praying with everyone out there the babies and the other people given the drug are okay.
I think this happens a lot more than we hear about...

2496 days ago
43.

Boo Hoo    

I'm still getting paid for this, right?

2496 days ago
44.

grahamcracker977    

Protamine reverses the effects of heparin...ie: in heart surgery when you come off bypass...protamine. I have no idea the effects of high dose heparin on a neonate. My specialty is surgery and although I work with neonates to geriatrics, I'd be lying if I told you the proper dosages and the side effects.
I agree that overtime is an issue. This is being debated on the state level. It's nice to be able to pick up hours but there are several studies that say 12 hours is the point at which one begins to feel impaired...like with alcohol. The most I've worked straight is 20...and it wasn't by choice.
We don't know the details and probably never will. It could have been a lot of things. A pharmacy mix up...the wrong med vial mixed with others...fatigue...or all combined. Unfortunately we do make mistakes (human) but we are taught to admit them if they happen. The big line given in nursing school...if you lie, you will be caught!
I wish everyone could give full disclosure about incidents...however, we live in a very letigious society and risk management/legal department decide what is related to the public.

2496 days ago
45.

Shitney, please drop of the face of the planet.    

????????????????????????????????????????????????????????????????????????

2496 days ago
Previous 15 Comments | 1 | 2 | 3 | 4 | 5 | 6 | 7 | Most Recent | Next 15 Comments

Around The Web